Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 378, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 24, 2011, 11:31 PM CDT for Franklin County, Sebastian County, Arkansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 11:31 PM CDT (04:31 UTC)
- Expired
- May 25, 2011, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Franklin County, AR, Sebastian County, AR
The radar
The Western Arkansas radar (KSRX), 39 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:54 PM CDT | TORNADO | 1 S Branch, AR | BEGINNING POINT OF A VIOLENT TORNADO THAT DAMAGED OR DESTROYED MANY PERMANENT HOMES AND MOBILE HOMES. METAL POWER POLES WERE BENT OVER AT THE GROUND AND MANY TREES WERE SNAPPED OR UPROOTED. A FATALITY OCCURRED IN THE TOWN OF ETNA AND ANOTHER OCCURRED JUST SOUT |
| May 25, 12:00 AM CDT | TSTM WND DMG | Meg, AR | HOUSES DETROYED IN MEG. |
| May 25, 12:10 AM CDT | TORNADO | Altus, AR | TORNADO DENNING AND ALTUS. TIME ESTIMATED. |
| May 25, 12:10 AM CDT | TORNADO | Denning, AR | HOMES DAMAGED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 8:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1213 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
842
WUUS54 KTSA 250431
SVRTSA
ARC047-131-250500-
/O.NEW.KTSA.SV.W.0378.110525T0431Z-110525T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1131 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
EASTERN SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS
* UNTIL MIDNIGHT CDT
* AT 1130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
WASHBURN...MOVING NORTHEAST AT 55 MPH.
STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL...
WIND GUSTS TO 65 MPH...
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WASHBURN...BLOOMER...FORT CHAFFEE...CHARLESTON...BRANCH...OZARK...
DENNING...ALTUS AND WIEDERKEHR VILLAGE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 35 AND 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.
PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3536 9375 3540 9380 3532 9380 3531 9391
3523 9392 3522 9402 3513 9403 3514 9413
3510 9414 3508 9420 3523 9428 3561 9370
3538 9370
TIME...MOT...LOC 0431Z 245DEG 49KT 3519 9412
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:54 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 9:54 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT TUE MAY 24 2011
.DISCUSSION...
SCATTERED TORNADIC SUPERCELLS WILL CONTINUE TO IMPACT THE REGION
THROUGH THE EARLY MORNING HOURS. CONVECTIVE WATCHES WILL ORIENT
ALONG AND EAST OF THE ONGOING STORMS...WITH ANY DEVELOPMENT
FURTHER WEST EXPECTED TO ISOLATED SEVERE AT BEST. UPDATED FORECAST
WILL BE HANDLING CONVECTIVE TRENDS AND WATCH
EXTENSIONS/EXPIRATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 65 78 56 74 / 20 30 20 10
FSM 68 84 59 74 / 80 20 20 20
MLC 68 84 59 75 / 60 10 10 0
BVO 62 74 56 73 / 20 40 30 10
FYV 66 79 56 68 / 80 40 30 20
BYV 65 78 55 66 / 80 30 30 20
MKO 67 80 57 73 / 40 20 20 10
MIO 63 73 55 69 / 60 40 40 20
F10 65 80 57 74 / 20 20 10 10
HHW 70 86 60 78 / 80 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
LONG TERM....07Hazardous weather outlook, May 24, 11:09 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1109 PM CDT TUE MAY 24 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1109 PM CDT TUE MAY 24 2011 ...SEVERE STORMS WITH THE POTENTIAL TO PRODUCE STRONG TORNADOES IN PROGRESS OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...CRITICAL. AREA...EXTREME EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...LEFLORE COUNTY OKLAHOMA...SEBASTIAN AND FRANKLIN COUNTIES IN WEST CENTRAL ARKANSAS. ALSO ADAIR COUNTY OKLAHOMA INTO BENTON AND WASHINGTON COUNTIES IN NORTHWEST ARKANSAS. SEVERE THUNDERSTORM. RISK...CRITICAL. AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...EAST OF A JAY TO MCALESTER LINE. FLASH FLOOD. RISK...ELEVATED. AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A LARGE TORNADIC SUPERCELL IS IN PROGRESS OVER LEFLORE COUNTY AND IS EXPECTED TO MOVE INTO SOUTHERN SEBASTIAN COUNTY AND POSSIBLY INTO SOUTHERN FRANKLIN COUNTY IF THE STORM HOLDS TOGETHER. FARTHER NORTH...ANOTHER SUPERCELL HAS THE POTENTIAL FOR PRODUCING A TORNADO OVER ADAIR COUNTY...AND WILL MOVE INTO BENTON AND WASHINGTON COUNTIES. STRONG TORNADOES AND BASEBALL SIZE HAIL ARE POSSIBLE WITH EITHER OF THESE CELLS GIVEN THE FAVORABLE ENVIRONMENT. OTHER SEVERE STORMS WITH WIND AND HAIL POTENTIAL ARE LOCATED OVER EAST CENTRAL OKLAHOMA AND WILL MOVE INTO WEST CENTRAL ARKANSAS. DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE ALONG WITH QUARTER SIZE HAIL. THERE IS A FLASH FLOOD THREAT OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL FROM PREVIOUS DAYS STORMS. THIS THREAT SHOULD COME TO AN END BY EARLY MORNING WHEN THE STORMS EXIT THE AREA. HOWEVER SEVERAL RIVERS ARE IN FLOOD...AND LOW LYING AREAS AND LOW WATER CROSSING WILL LIKELY REMAIN FLOODED...ESPECIALLY NEAR RIVERS AND STREAMS. WINDS MAY GUST TO AROUND 40 MPH TONIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY AND MONDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY...HOWEVER THE RISK OF SEVERE WEATHER WILL BE MUCH LESS THAN IN RECENT DAYS. ADDITIONAL THUNDERSTORM CHANCES WILL RETURN FRIDAY AND SATURDAY WITH A LIMITED RISK OF SEVERE WEATHER. MORE TRANQUIL WEATHER IS EXPECTED FOR THE LATTER HALF OF THE UPCOMING HOLIDAY WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, May 24, 11:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL HARTFORD 35.02N 94.38W
05/24/2011 E0.75 INCH SEBASTIAN AR LAW ENFORCEMENT
&&
GEWLocal storm report, May 24, 11:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 4 SE POTEAU 35.01N 94.57W
05/24/2011 LE FLORE OK EMERGENCY MNGR
TOR096 POWERLINES DOWNED IN MONROE.
&&
GEWLocal storm report, May 24, 11:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1120 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG BOKOSHE 35.19N 94.79W
05/24/2011 LE FLORE OK EMERGENCY MNGR
TOR 096 TREES BLOWN DOWN IN BOKOSHE.
&&
GEWLocal storm report, May 24, 11:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1121 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG SPIRO 35.24N 94.62W
05/24/2011 LE FLORE OK EMERGENCY MNGR
SVR 376 POWERLINES DOWN.
&&
GEWLocal storm report, May 24, 11:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1122 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL HUNTINGTON 35.08N 94.26W
05/24/2011 E1.00 INCH SEBASTIAN AR EMERGENCY MNGR
&&
GEWLocal storm report, May 24, 11:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG SPIRO 35.24N 94.62W
05/24/2011 LE FLORE OK EMERGENCY MNGR
RESIDENTAIL WIND DAMAGE AT SPIRO AND HOWE.
&&
GEWThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:59 PM CDT | Flash Flood Warning | TSA | Carroll | 12 hr |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | TSA | Benton | 48 min |
| May 24, 9:48 PM CDT | Tornado Warning | TSA | Benton | 43 min |
| May 24, 10:25 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Washington | 65 min |
| May 24, 10:34 PM CDT | Tornado Warning | TSA | Washington | 26 min |
| May 24, 10:53 PM CDT | Severe Thunderstorm Warning | TSA | Crawford, Sebastian | 67 min |
| May 24, 10:54 PM CDT | Tornado Warning | TSA | Benton, Washington | 36 min |
| May 24, 10:56 PM CDT | Tornado Warning | TSA | Sebastian | 49 min |
| May 24, 11:03 PM CDT | Tornado Warning | TSA | Washington | 42 min |
| May 24, 11:14 PM CDT | Flash Flood Warning | TSA | Benton, Washington | 3 hr |
| May 24, 11:15 PM CDT | Flash Flood Warning | TSA | Crawford, Franklin, Sebastian | 3 hr |
| May 24, 11:27 PM CDT | Tornado Warning | TSA | Crawford, Franklin, Sebastian | 33 min |
| May 24, 11:28 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll, Madison, Washington | 92 min |
| May 24, 11:41 PM CDT | Tornado Warning | TSA | Crawford, Sebastian | 34 min |
| May 24, 11:54 PM CDT | Flash Flood Warning | TSA | Carroll, Madison | 2 hr |
| May 24, 11:56 PM CDT | Tornado Warning | TSA | Crawford, Franklin, Sebastian, Washington | 38 min |
| May 25, 2:08 AM CDT | Flash Flood Warning | TSA | Benton, Carroll | 112 min |
| May 25, 7:23 AM CDT | Flash Flood Warning | TSA | Carroll | 12 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.